So it’s that time of the year. Time to put on your prettiest sandals and get those nails painted. Some of you may have had your nails painted all winter (my wife still can’t explain why she does this).
So let me ask you: After removing your nail polish after having it on for a few months, did you happen to notice a whitish or yellowish discoloration on your nails?
If so this is fungal infection. It starts a superficial discoloration which can sometimes be buffed out. If left untreated it can infect the entire thickness of the nail and eventually cause your nails to lift up and become thick and crumbly. The reason this happens is that fungus loves darkness and moisture. Covering up the nails encourages fungus to grow under your polish.
So how do you prevent this from happening? The answer is to remove the polish after a few weeks at the most and let your nails breath. If you can’t buff out the fungal infection you may need to apply a topical anti fungal medication to your nails. If this becomes necessary DO NOT reapply nail polish as the infection will only get worse. When nails become very thick, topical nail solutions become ineffective. For severe infections some people may need a prescription oral medication. Not everyone is a candidate for this medication so the best medicine is prevention.
Speaking of prevention, the best ways to prevent fungal nail infections are as follows:
- Remove nail polish after 2 weeks of application. Do not re apply polish to already infected nails.
- Do not polish your nails in the fall and winter. This will assure you have healthy nails by spring time.
- Dry your feet well after bathing.
- If your feet perspire excessively use foot powder in your shoes to absorb moisture.
- And lastly, allow your feet breath by wearing a good supportive sandals. Some people are reluctant to expose their feet due to already existing nail fungal infection but by keeping your feet in shoes all the time the problem will only worsen.
For more advice and treatment for fungal nail infections see your Podiatrist.